Using Substances? Look Out for Yourself and Your Friends

July 17, 2019. Article by: Government of BC

“A close friend of mine overdosed and died. We always think, is this the batch that could kill us?” Axe, Behind the Numbers project.

People have always experimented, and experimentation has always come with risks.

But right now, the drug supply in B.C. is unpredictable and highly toxic. Fentanyl contamination has led to an overdose crisis in which three to four people die every single day.

Which is why right now, it’s more important than ever to be aware of the risks and look out for yourself and your friends.  

In 2018, over 85% of overdose deaths in B.C. involved fentanyl. Fentanyl is up to 100 times more toxic than morphine and has no colour, smell or taste. It has been found in heroin, cocaine, MDMA, fake oxycontin, methamphetamine, and other substances, and an amount equal to two grains of salt can be enough to cause an overdose.

Anyone who uses substances – even on occasion – could unintentionally take fentanyl. That’s why it’s important to know what services are available and the steps people can take to reduce the risk.

Harm Reduction Services

  • Supervised consumption and overdose prevention sites are places to use substances with supervision from someone trained to respond to and reverse an overdose.
  • Drug checking services can test a substance for fentanyl and other contaminants.

Learn more about harm reduction and find services in your community.

Steps to Stay Safer

  • Know the signs of an overdose. These include: not moving or being hard to wake up; slow or no breathing; blue lips and nails; choking, gurgling or snoring sounds; cold or clammy skin; and tiny pupils. Call 9-1-1 immediately if you think someone is experiencing an overdose.
  • Carry naloxone. Anyone can learn to use naloxone to reverse an overdose. Ask for training when you obtain your kit or visit naloxonetraining.com to take free naloxone training online.
  • If you use drugs, use a small amount at first then go slowly.
  • Look out for yourself and your friends by not using alone.
  • Be aware of factors that increase the risk of overdose. This can include being run down or sick, mixing substances (including alcohol or prescription medication), or using substances for the first time in a while.

Know how to respond to an overdose. Learn the S.A.V.E M.E. steps.

If you are experiencing substance use-related challenges, help is available. Contact your doctor, call 8-1-1 to speak to a health services navigator or find more information on support services and treatment.